Indiana, 2011

Flood in Indiana, February 28, 2011

February 28, 2011 · NWS LMK · 1 event in 1 county or zone

Heavy rains during the last week of February put the Ohio River above flood stage at Tell City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Heavy rains during the last week of February put the Ohio River above flood stage at Tell City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 28, 11:25 AM EST, 50 minutes earlier.

Area forecast discussion, Feb 28, 11:25 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1125 AM EST MON FEB 28 2011

...FORECAST UPDATE...

AS OF 11AM EST...THE SQUALL LINE THAT BROUGHT DAMAGE TO NORTH
CENTRAL KENTUCKY AND THE BLUEGRASS REGION HAS EXITED OUR
SOUTHEASTERN COUNTIES. A WIDE AREA OF STRATIFORM RAIN HAS CONTINUED
ACROSS MUCH OF OUR CWA BEHIND THIS LINE THROUGHOUT THE MORNING
HOURS. A SHARP COLD FRONT CURRENTLY RIGHT ALONG THE OHIO RIVER WILL
MOVE SOUTHEAST INTO THE SOUTHERN BLUEGRASS AND LAKE CUMBERLAND AREAS
BY MID AFTERNOON. WINDS WILL INCREASE FROM THE NORTH AND BECOME
BLUSTERY BY EARLY TO MID AFTERNOON. COLDER TEMPERATURES...ALREADY IN
THE LOWER 40S ACROSS SOUTHERN INDIANA...WILL OVERSPREAD THE AREA
THIS AFTERNOON. BY LATE AFTERNOON TEMPERATURES WILL HAVE FALLEN TO
AROUND 40 ACROSS SOUTHERN INDIANA AND THE UPPER 40S NEAR TENNESSEE.

RAINFALL RATES WILL LESSEN ACROSS THE BLUEGRASS AND CENTRAL KENTUCKY
BY EARLY AFTERNOON...BUT OVERRUNNING MOISTURE ALONG AND NORTH OF THE
COLD FRONT WILL KEEP OCCASIONAL LIGHT RAIN GOING AT LEAST THROUGH
EARLY AFTERNOON SOUTH OF THE OHIO RIVER. LITTLE ADDITIONAL RAIN IS
EXPECTED ACROSS SOUTHERN INDIANA.

RAINFALL TOTALS WILL APPROACH 2 INCHES ACROSS PORTIONS OF THE
SOUTHERN BLUEGRASS...WITH AMOUNTS CLOSER TO 1 INCH ALONG THE OHIO
RIVER AND NEAR THE TENNESSEE BORDER.

.SHORT TERM (TODAY AND TONIGHT)...

WELL ADVERTISED COLD FRONT IS QUICKLY APPROACHING THE CWA FROM
THE WEST. THE STORM PREDICTION CENTER HAS PLACED ALL AREAS WEST OF
A LINE FROM FRANKFORT TO SCOTTSVILLE UNDER A TORNADO WATCH UNTIL
15Z. THIS IS BECAUSE OF THE STRONG-SEVERE STORMS ALONG THE
FRONT...AS WELL AS EMBEDDED TORNADIC SIGNATURES PEPPERED
THROUGHOUT. THIS TREND WILL CONTINUE...AS LIFTED INDICES RANGE
FROM -1 TO -2 C ACROSS MUCH OF THE CWA...MAINLY I-65 WESTWARD.
THESE COULD BECOME WORSE IF DEWPOINTS JUMP INTO THE LOW 60S CLOSER
TO THE FRONTAL BOUNDARY. IN ADDITION...DEEP LAYER SHEAR IS PLENTY
SUPPORTIVE OF SUPERCELLS HOWEVER UNIDIRECTIONAL SHEAR WILL
DOMINATE OVER OUR AREA...SO A SQUALL LINE W/ EMBEDDED BOWING
SEGMENTS AND A FEW SUPERCELLUAR STRUCTURES ARE EXPECTED AS THE
COLD FRONT REACHES OUR CWA. AREA VAD WIND PROFILERS SHOW ANYWHERE
FROM 60-80 KTS AT 2-3KFT...SO LOW LEVEL SPEED SHEAR IS VERY
HIGH...ALSO LENDING TO STORM RELATIVE HELICITY VALUES FROM THE SPC
MESOANALYSIS PAGE OF 400 TO OVER 600 M2/S2. SO ALTHOUGH THE
OVERALL THREAT FROM ANY SEVERE STORM ALONG THE COLD FRONT WILL BE
DAMAGING STRAIGHT LINE WINDS...ISOLATED TORNADOES CAN NOT BE RULED
OUT GIVEN THE AMOUNT OF SPEED SHEAR IN THE LOWER ATMOSPHERE.

SINCE THE CONVECTION ALONG THE COLD FRONT IS TILTED FROM S-CENTRAL
IL...SOUTHWEST TO S-CENTRAL MO...THE SQUALL LINE LOOKS TO ARRIVE
OVER OUR WRN INDIANA COUNTIES BY AS EARLY AS 830Z/330 AM EST...AND
OUR WRN KY COUNTIES BY 10Z/5AM EST...AND PERHAPS THE BOWLING GREEN
METRO AREA BY 12-13Z. WITH THIS EARLY MORNING ARRIVAL OVER THE WRN
CWA...THIS MAY GIVE OUR ERN CWA A COUPLE OF HOURS OF ADDITIONAL
DESTABILIZATION. THUS SPC STILL HAS A MODERATE RISK OUT FOR OUR ERN
CWA TODAY. HOWEVER...THE 00Z NMM-WRF ANALYZED THE CURRENT RADAR
TRENDS VERY WELL...AND THIS MODEL HAS STRONG-SEVERE LINE OVER OUR
NWRN CWA BY 4AM EST...AND THEN PUSHING ACROSS THE BLUEGRASS REGION
OF KY BETWEEN 15-18Z ROUGHLY...WITH SCATTERED RAIN SHOWERS BEHIND
THE FRONT. SO HAVE TRENDED POPS BACK LATE THIS AFTERNOON...BUT
CONTINUE THE HEAVY RAINFALL/SEVERE WORDING IN THE FORECAST.

HIGHS TODAY WILL BE IN THE MORNING...AND TEMPS WILL PLUMMET BEHIND
THE FRONT...MOST LIKELY INTO THE 40S. GRADIENT WINDS AHEAD OF THE
CONVECTION AND BEHIND WILL BE SUSTAINED 15-25 MPH WITH GUSTS TO 45
MPH.

TONIGHT...TOOK OUT SHOWER MENTION OVER THE EAST AS COLD FRONTAL
PRECIP WILL HAVE EXITED OUR CWA BY 00Z. TEMPS WILL DROP INTO THE
UPPER 20S/LOWER 30S OVERNIGHT.

.LONG TERM (TUESDAY - SUNDAY)...

TUESDAY THROUGH THURSDAY NIGHT...

SURFACE HIGH PRESSURE WILL CROSS THE OHIO VALLEY DURING THE DAY
TUESDAY. A WEAK FRONTAL BOUNDARY WILL APPROACH FROM THE NORTH ON
WEDNESDAY...BUT WITH FAIRLY ZONAL FLOW...MOISTURE WILL BE PRETTY
SCANT ACROSS THE REGION. THE FRONT MAY MAKE IT CLOSE TO THE OHIO
RIVER...BEFORE STALLING OUT AND RETREATING QUICKLY AS A WARM FRONT
DURING THE DAY THURSDAY. SURFACE AND UPPER LEVEL WINDS WILL
GRADUALLY SHIFT TO THE WEST SOUTHWEST BY THURSDAY NIGHT ALLOWING
MOISTURE TO RETURN FROM THE GULF STATES AS WE HEAD INTO FRIDAY.

MAX TEMPERATURES THROUGH THE PERIOD WILL GENERALLY RANGE FROM THE
MID 50S TO LOW 60S...WITH OVERNIGHT LOWS IN THE LOWER-MID 30S.
THOUGH WITH THE SOUTHWESTERLY FLOW DEVELOPING THURSDAY
NIGHT...TEMPERATURES PROBABLY WILL NOT DROP ALL THAT MUCH WITH LOWS
IN THE LOWER-MID 40S REGION WIDE.

FRIDAY THROUGH SUNDAY...

PATTERN LOOKS TO TURN ACTIVE ONCE AGAIN AS WE APPROACH THE WEEKEND.
FROM THE GLOBAL SCALE...IT LOOKS LIKE WE'RE SOLIDLY IN A CLASSIC LA
NINA PATTERN WITH THE WAVE TRAIN BRINGING SYSTEMS THROUGH THE REGION
EVERY 5-7 DAYS.  BOTH THE LONG TERM GFS AND EURO SOLUTIONS KEEP THE
SOUTHEAST RIDGE BUILT UP ALLOWING FOR THE STORM TRACK TO BE MORE OF
A MIDWEST-BASED PATTERN.  THUS...GIVEN THE CURRENT WAVE PATTERN...WE
ARE PROBABLY LOOKING AT MID-LEVEL WAVES COMING THROUGH EVERY 5-6
DAYS OR SO.  FOR THE WEEKEND...THE GFS AND EURO ARE IN GENERAL
AGREEMENT WITH ANOTHER H5 TROUGH AXIS CRUISING THROUGH THE MID WEST
WITH A SFC LOW MOVING UP FROM THE CENTRAL PLAINS IN THE LOWER GREAT
LAKES AND UPPER OHIO VALLEY.  THERE IS SOME TIMING ISSUES BETWEEN
THE EURO AND GFS...BUT BOTH MODEL AGREE THAT THE PERIOD FROM FRIDAY
NIGHT THROUGH SATURDAY NIGHT WILL LIKELY BE WET AND STORMY.
SOUTHWESTERLY SFC AND PBL FLOW WILL ALLOW THE NORTHWARD TRANSPORT OF
WARM MOIST ARE BACK INTO THE REGION.  PROBABLY WILL SEE SOME
SCATTERED SHOWERS ON FRIDAY AND FRIDAY NIGHT AS WE WILL BE IN THE
WARM SECTOR AND HAVE ADEQUATE LIFT DUE TO WARM AIR ADVECTION
PATTERN.  SFC COLD FRONT WILL THEN SWING THROUGH LATE FRIDAY OR
SATURDAY BRINGING ANOTHER ROUND OF STRONG POSSIBLY SEVERE STORMS TO
THE REGION ALONG WITH HEAVY RAINFALL.  SOME TIMING DIFFERENCE REALLY
BECOME APPARENT BY LATE SAT/SUNDAY WITH RESPECT TO HOW FAST THIS
SYSTEM WILL CLEAR THE REGION.  FOR NOW HAVE SIDED CLOSER WITH THE
GFS/HPC SOLUTIONS...BUT MAY NEED TO BUMP POPS UP FOR SUNDAY IN
FUTURE FORECAST ISSUANCES SHOULD SLOWER SOLUTION EMERGE.
TEMPERATURES THROUGH THE PD WILL BE ABOVE AVERAGE WITH HIGHS IN THE
UPPER 50S TO THE LOWER 60S...AND THEN COOLING BACK INTO THE
MID-UPPER 40S ON SUNDAY.

&&

.AVIATION (00Z TAF ISSUANCE)...

STRONG COLD FRONT PUSHING THROUGH CENTRAL KY AT THE MOMENT...ABOUT
TO IMPACT BWG AND LEX WITH HEAVY RAINFALL...GUSTY WINDS AND LOW CIGS
FROM +TSRA. GUSTY SW WINDS AT LEX AND BWG WILL CONTINUE FOR AN HOUR
OR SO BEFORE SHIFTING TO THE WEST-NORTHWEST BEHIND THE COLD FRONT.
MVFR CIGS/LIFR-IFR VSBYS WILL BE THE RULE AT LEX/BWG UNTIL 13Z.

BEHIND THE FRONT...ALL TERMINALS WILL SEE MVFR/VFR CIGS AND LOW VFR
VSBYS FROM CONTINUED MODERATE TO HEAVY RAIN. WINDS WILL BE OUT OF
THE NORTHWEST AND GUSTY...WITH TEMPERATURES DROPPING AS WELL AS CIGS
DOWN TO THE MVFR/IFR CATEGORY. SKIES WILL CLEAR OUT TONIGHT FROM
WEST TO EAST...AND WINDS WILL SUBSIDE AS HIGH PRESSURE MOVES IN.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON FOR
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

IN...FLOOD WATCH UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON FOR
     INZ076>079-083-084-089>092.

&&

UPDATE.........JSD
SHORT TERM.....AL
LONG TERM......MJP
Hazardous weather outlook, Feb 28, 11:35 AM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1135 AM EST MON FEB 28 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-011645-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1135 AM EST MON FEB 28 2011 /1035 AM CST MON FEB 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON. STEADY
RAINS WILL CONTINUE TO FALL THROUGH THE EARLY AFTERNOON HOURS.
OVERNIGHT AND EARLY MORNING RAINFALL AMOUNTS OF UP TO 2 INCHES MAY
BRING SHARP RISES IN SMALLER CREEKS AND STREAMS. IF YOU ARE IN A
FLOOD PRONE AREA...STAY AWARE OF ANY LOCAL STREAM OR CREEK LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAVY RAINS THAT OCCURRED EARLY MONDAY MAY LEAD TO FLOODING ON
LARGER RIVERS AND STREAMS BY MID WEEK.

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS FRIDAY
NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT INSTANCES OF DAMAGING WINDS AND
RAINFALL TOTALS OR ANY FLOODING TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE.

JSD

In the hours before

Local storm report, Feb 28, 8:40 AM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
840 AM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     TSTM WND GST     3 W BURKESVILLE         36.79N  85.42W
02/28/2011  M59 MPH          CUMBERLAND         KY   MESONET

            KENTUCKY MESONET MEASURED A PEAK WIND GUST OF 59 MPH.

&&

EVENT NUMBER LMK1100185

JSD
Local storm report, Feb 28, 9:10 AM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
910 AM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 AM     TSTM WND GST     IRELAND                 38.42N  87.00W
02/28/2011  M65 MPH          DUBOIS             IN   TRAINED SPOTTER

0327 AM     TSTM WND DMG     JASPER                  38.39N  86.94W
02/28/2011                   DUBOIS             IN   BROADCAST MEDIA

            POWER OUTAGES IN JASPER. REPORTED BY WAVE AND WEHT.

0327 AM     TSTM WND DMG     CELESTINE               38.38N  86.78W
02/28/2011                   DUBOIS             IN   EMERGENCY MNGR

            ROOF BLOWN OFF OF A HOUSE.

0332 AM     TSTM WND DMG     5 NE CELESTINE          38.43N  86.72W
02/28/2011                   DUBOIS             IN   EMERGENCY MNGR

            4-5 HOMES DAMAGED OR DESTROYED IN ELLSWORTH. SEVERAL
            INJURIES.

0340 AM     WALL CLOUD       4 SW ENGLISH            38.29N  86.52W
02/28/2011                   CRAWFORD           IN   TRAINED SPOTTER

0348 AM     TSTM WND GST     ENGLISH                 38.33N  86.46W
02/28/2011  E60 MPH          CRAWFORD           IN   TRAINED SPOTTER

            DIME SIZE HAIL ALSO REPORTED.

0350 AM     TSTM WND DMG     2 S MARENGO             38.34N  86.34W
02/28/2011                   CRAWFORD           IN   LAW ENFORCEMENT

            STATE ROAD 66 SOUTH OF MARENGO IS CLOSED DUE TO POWER
            LINES DOWN ON THE ROAD.

0354 AM     TSTM WND GST     CURBY                   38.24N  86.38W
02/28/2011  E65 MPH          CRAWFORD           IN   TRAINED SPOTTER

0405 AM     TSTM WND DMG     ROSEBUD                 38.53N  86.22W
02/28/2011                   WASHINGTON         IN   TRAINED SPOTTER

            THREE MODULAR HOMES WITH ROOF DAMAGE.

0415 AM     FUNNEL CLOUD     GEORGETOWN              38.30N  85.97W
02/28/2011                   FLOYD              IN   TRAINED SPOTTER

            POSSIBLE TORNADO IN GEORGETOWN INDIANA

0422 AM     TSTM WND DMG     NEW ALBANY              38.30N  85.83W
02/28/2011                   FLOYD              IN   BROADCAST MEDIA

            ROOF DAMAGE TO A WAL-MART IN NEW ALBANY.

0426 AM     TSTM WND DMG     JEFFERSONVILLE          38.30N  85.73W
02/28/2011                   CLARK              IN   LAW ENFORCEMENT

            POWER OUTAGES REPORTED IN JEFFERSONVILLE.

0427 AM     TSTM WND DMG     UTICA                   38.33N  85.66W
02/28/2011                   CLARK              IN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ALONG WITH POWER OUTAGES.

0431 AM     TSTM WND DMG     GOSHEN                  38.41N  85.59W
02/28/2011                   OLDHAM             KY   BROADCAST MEDIA

            NUMEROUS TREES DOWNED. FUNNEL CLOUD.

0435 AM     FUNNEL CLOUD     PROSPECT                38.35N  85.61W
02/28/2011                   JEFFERSON          KY   TRAINED SPOTTER

            POWER FLASHES NORTH OF LYNDON. POSSIBLE TORNADO.

0439 AM     TSTM WND DMG     3 W BALLARDSVILLE       38.37N  85.41W
02/28/2011                   OLDHAM             KY   LAW ENFORCEMENT

            TREES WERE DOWN ALONG WITH POWER LINES AND A DAMAGED
            POWER POLE BETWEEN CRESTWOOOD AND BALLARDSVILLE.

0454 AM     TSTM WND DMG     EMINENCE                38.37N  85.17W
02/28/2011                   HENRY              KY   AMATEUR RADIO

            *** 3 INJ *** HOUSE FLATTENED ALONG MULBERRY PIKE.

0455 AM     TSTM WND DMG     EMINENCE                38.37N  85.17W
02/28/2011                   HENRY              KY   UTILITY COMPANY

            OVER 18 POLES REPORTED DOWN.

0500 AM     TSTM WND DMG     2 SW BETHLEHEM          38.38N  85.09W
02/28/2011                   HENRY              KY   AMATEUR RADIO

            POWER POLES DOWN ACROSS HIGHWAY 22

0604 AM     TSTM WND GST     MAGNOLIA                37.45N  85.75W
02/28/2011  M62 MPH          LARUE              KY   AMATEUR RADIO

0616 AM     TSTM WND DMG     8 NE LOUISVILLE         38.31N  85.64W
02/28/2011                   JEFFERSON          KY   NWS EMPLOYEE

            TRESS DOWN IN THE FINCASLTE AREA

0616 AM     HAIL             8 NE GLASGOW            37.08N  85.82W
02/28/2011  M0.70 INCH       BARREN             KY   TRAINED SPOTTER

0646 AM     TSTM WND DMG     STANFORD                37.53N  84.66W
02/28/2011                   LINCOLN            KY   EMERGENCY MNGR

            NUMEROUS TREES DOWN AND POWER LINES AND ALSO SOME ROOFS
            BLOWN OFF.

0735 AM     TSTM WND GST     3 W BURKESVILLE         36.79N  85.42W
02/28/2011  M59 MPH          CUMBERLAND         KY   MESONET

            KENTUCKY MESONET MEASURED A PEAK WIND GUST OF 59 MPH.

&&

EVENT NUMBER LMK1100163 LMK1100164 LMK1100168 LMK1100171 LMK1100167
LMK1100166 LMK1100182 LMK1100165 LMK1100172 LMK1100169 LMK1100181
LMK1100178 LMK1100177 LMK1100174 LMK1100170 LMK1100173 LMK1100175
LMK1100186 LMK1100176 LMK1100179 LMK1100180 LMK1100183 LMK1100184
LMK1100185

SZAPPANOS
Local storm report, Feb 28, 9:26 AM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
926 AM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND DMG     CRESTWOOD               38.34N  85.48W
02/28/2011                   OLDHAM             KY   BROADCAST MEDIA

            TREES DOWN FOUR COLUMS BLOWN OFF A HOUSE... WINDOWS
            BLOWN OUT OF A CAR.

&&

EVENT NUMBER LMK1100187

SZAPPANOS
Local storm report, Feb 28, 11:29 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1129 AM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     TSTM WND DMG     SALOMA                  37.42N  85.40W
02/28/2011                   TAYLOR             KY   BROADCAST MEDIA

            BARN DAMAGE AND TREES DOWN.

&&

EVENT NUMBER LMK1100188

SZAPPANOS
Local storm report, Feb 28, 11:31 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
1131 AM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 AM     TSTM WND GST     IRELAND                 38.42N  87.00W
02/28/2011  M65 MPH          DUBOIS             IN   TRAINED SPOTTER

0327 AM     TSTM WND DMG     JASPER                  38.39N  86.94W
02/28/2011                   DUBOIS             IN   BROADCAST MEDIA

            POWER OUTAGES IN JASPER. REPORTED BY WAVE AND WEHT.

0327 AM     TSTM WND DMG     CELESTINE               38.38N  86.78W
02/28/2011                   DUBOIS             IN   EMERGENCY MNGR

            ROOF BLOWN OFF OF A HOUSE.

0332 AM     TSTM WND DMG     5 NE CELESTINE          38.43N  86.72W
02/28/2011                   DUBOIS             IN   EMERGENCY MNGR

            4-5 HOMES DAMAGED OR DESTROYED IN ELLSWORTH. SEVERAL
            INJURIES.

0340 AM     WALL CLOUD       4 SW ENGLISH            38.29N  86.52W
02/28/2011                   CRAWFORD           IN   TRAINED SPOTTER

0348 AM     TSTM WND GST     ENGLISH                 38.33N  86.46W
02/28/2011  E60 MPH          CRAWFORD           IN   TRAINED SPOTTER

            DIME SIZE HAIL ALSO REPORTED.

0350 AM     TSTM WND DMG     2 S MARENGO             38.34N  86.34W
02/28/2011                   CRAWFORD           IN   LAW ENFORCEMENT

            STATE ROAD 66 SOUTH OF MARENGO IS CLOSED DUE TO POWER
            LINES DOWN ON THE ROAD.

0354 AM     TSTM WND GST     CURBY                   38.24N  86.38W
02/28/2011  E65 MPH          CRAWFORD           IN   TRAINED SPOTTER

0405 AM     TSTM WND DMG     ROSEBUD                 38.53N  86.22W
02/28/2011                   WASHINGTON         IN   TRAINED SPOTTER

            THREE MODULAR HOMES WITH ROOF DAMAGE.

0415 AM     FUNNEL CLOUD     GEORGETOWN              38.30N  85.97W
02/28/2011                   FLOYD              IN   TRAINED SPOTTER

            POSSIBLE TORNADO IN GEORGETOWN INDIANA

0422 AM     TSTM WND DMG     NEW ALBANY              38.30N  85.83W
02/28/2011                   FLOYD              IN   BROADCAST MEDIA

            ROOF DAMAGE TO A WAL-MART IN NEW ALBANY.

0426 AM     TSTM WND DMG     JEFFERSONVILLE          38.30N  85.73W
02/28/2011                   CLARK              IN   LAW ENFORCEMENT

            POWER OUTAGES REPORTED IN JEFFERSONVILLE.

0427 AM     TSTM WND DMG     UTICA                   38.33N  85.66W
02/28/2011                   CLARK              IN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ALONG WITH POWER OUTAGES.

0431 AM     TSTM WND DMG     GOSHEN                  38.41N  85.59W
02/28/2011                   OLDHAM             KY   BROADCAST MEDIA

            NUMEROUS TREES DOWNED. FUNNEL CLOUD.

0435 AM     FUNNEL CLOUD     PROSPECT                38.35N  85.61W
02/28/2011                   JEFFERSON          KY   TRAINED SPOTTER

            POWER FLASHES NORTH OF LYNDON. POSSIBLE TORNADO.

0435 AM     TSTM WND DMG     CRESTWOOD               38.34N  85.48W
02/28/2011                   OLDHAM             KY   BROADCAST MEDIA

            TREES DOWN FOUR COLUMS BLOWN OFF A HOUSE... WINDOWS
            BLOWN OUT OF A CAR.

0436 AM     TSTM WND DMG     1 SE PROSPECT           38.34N  85.60W
02/28/2011                   JEFFERSON          KY   BROADCAST MEDIA

            SHED DESTROYED AND TREES DOWN.

0439 AM     TSTM WND DMG     3 W BALLARDSVILLE       38.37N  85.41W
02/28/2011                   OLDHAM             KY   LAW ENFORCEMENT

            TREES WERE DOWN ALONG WITH POWER LINES AND A DAMAGED
            POWER POLE BETWEEN CRESTWOOOD AND BALLARDSVILLE.

0454 AM     TSTM WND DMG     EMINENCE                38.37N  85.17W
02/28/2011                   HENRY              KY   AMATEUR RADIO

            *** 3 INJ *** HOUSE FLATTENED ALONG MULBERRY PIKE.

0455 AM     TSTM WND DMG     EMINENCE                38.37N  85.17W
02/28/2011                   HENRY              KY   UTILITY COMPANY

            OVER 18 POLES REPORTED DOWN.

0500 AM     TSTM WND DMG     2 SW BETHLEHEM          38.38N  85.09W
02/28/2011                   HENRY              KY   AMATEUR RADIO

            POWER POLES DOWN ACROSS HIGHWAY 22

0604 AM     TSTM WND GST     MAGNOLIA                37.45N  85.75W
02/28/2011  M62 MPH          LARUE              KY   AMATEUR RADIO

0616 AM     TSTM WND DMG     8 NE LOUISVILLE         38.31N  85.64W
02/28/2011                   JEFFERSON          KY   NWS EMPLOYEE

            TRESS DOWN IN THE FINCASLTE AREA

0616 AM     HAIL             8 NE GLASGOW            37.08N  85.82W
02/28/2011  M0.70 INCH       BARREN             KY   TRAINED SPOTTER

0620 AM     TSTM WND DMG     SALOMA                  37.42N  85.40W
02/28/2011                   TAYLOR             KY   BROADCAST MEDIA

            BARN DAMAGE AND TREES DOWN.

0646 AM     TSTM WND DMG     STANFORD                37.53N  84.66W
02/28/2011                   LINCOLN            KY   EMERGENCY MNGR

            NUMEROUS TREES DOWN AND POWER LINES AND ALSO SOME ROOFS
            BLOWN OFF.

0735 AM     TSTM WND GST     3 W BURKESVILLE         36.79N  85.42W
02/28/2011  M59 MPH          CUMBERLAND         KY   MESONET

            KENTUCKY MESONET MEASURED A PEAK WIND GUST OF 59 MPH.

&&

EVENT NUMBER LMK1100163 LMK1100164 LMK1100168 LMK1100171 LMK1100167
LMK1100166 LMK1100182 LMK1100165 LMK1100172 LMK1100169 LMK1100181
LMK1100178 LMK1100177 LMK1100174 LMK1100170 LMK1100187 LMK1100189
LMK1100173 LMK1100175 LMK1100186 LMK1100176 LMK1100179 LMK1100180
LMK1100183 LMK1100188 LMK1100184 LMK1100185

SZAPPANOS
Local storm report, Feb 28, 11:57 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1157 AM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     TSTM WND DMG     BOWLING GREEN           36.97N  86.44W
02/28/2011                   WARREN             KY   DEPT OF HIGHWAYS

            THE COUNTY ROAD FOREMAN REPORTED SEVERAL TREES BLOCKING
            ROADS COUNTYWIDE

&&

EVENT NUMBER LMK1100190

JSD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Perry

When
February 28, 12:15 PM EST to 11:59 PM EST
Where
Perry County, Tell City to 2.42 mi NNW of Cannelton
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.950, -86.770

The Ohio River at Tell City rose above flood stage around mid-day on February 28. With several additional heavy rain events in March, the river would not crest until March 15, and would remain above flood stage until March 21.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288154.